• Bernoulli
  • Volume 18, Number 2 (2012), 703-734.

A uniform Berry–Esseen theorem on $M$-estimators for geometrically ergodic Markov chains

Loïc Hervé, James Ledoux, and Valentin Patilea

Full-text: Open access


Let {$X_n$}$_{n≥0}$ be a $V$-geometrically ergodic Markov chain. Given some real-valued functional $F$, define $M_n(α) := n^{−1}∑_{k=1}^nF(α, X_{k−1}, X_k), α \in A \subset \mathbb {R}$. Consider an $M$ estimator $\widehat{α}_n$, that is, a measurable function of the observations satisfying $M_{n}(\widehat{\alpha}_{n})\leq\min_{\alpha\in\mathcal{A}}M_{n}(\alpha)+c_{n}$ with {$c_n$}$_{n≥1}$ some sequence of real numbers going to zero. Under some standard regularity and moment assumptions, close to those of the i.i.d. case, the estimator $\widehat{α}_n$ satisfies a Berry–Esseen theorem uniformly with respect to the underlying probability distribution of the Markov chain.

Article information

Bernoulli, Volume 18, Number 2 (2012), 703-734.

First available in Project Euclid: 16 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

asymptotic properties of estimators Markov chains weak spectral method


Hervé, Loïc; Ledoux, James; Patilea, Valentin. A uniform Berry–Esseen theorem on $M$-estimators for geometrically ergodic Markov chains. Bernoulli 18 (2012), no. 2, 703--734. doi:10.3150/10-BEJ347.

Export citation


  • [1] Arcones, M.A. (1998). A remark on approximate M-estimators. Statist. Probab. Lett. 38 311–321.
  • [2] Bentkus, V., Bloznelis, M. and Götze, F. (1997). A Berry–Esséen bound for M-estimators. Scand. J. Stat. 24 485–502.
  • [3] Bolthausen, E. (1982). The Berry–Esseén theorem for strongly mixing Harris recurrent Markov chains. Z. Wahrsch. Verw. Gebiete 60 283–289.
  • [4] Campanato, S. (1964). Proprietà di una famiglia di spazi funzionali. Ann. Scuola Norm. Sup. Pisa (3) 18 137–160.
  • [5] Dehay, D. and Yao, J.F. (2007). On likelihood estimation for discretely observed Markov jump processes. Aust. N. Z. J. Stat. 49 93–107.
  • [6] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II, 2nd ed. New York: Wiley.
  • [7] Francq, C. and Zakoïan, J.M. (2004). Maximum likelihood estimation of pure GARCH and ARMA–GARCH processes. Bernoulli 10 605–637.
  • [8] Gouëzel, S. (2010). Characterization of weak convergence of Birkhoff sums for Gibbs–Markov maps. Israel J. Math. 180 1–41.
  • [9] Gouëzel, S. and Liverani, C. (2006). Banach spaces adapted to Anosov systems. Ergodic Theory Dynam. Systems 26 189–217.
  • [10] Hennion, H. and Hervé, L. (2004). Central limit theorems for iterated random Lipschitz mappings. Ann. Probab. 32 1934–1984.
  • [11] Hervé, L. (2008). Vitesse de convergence dans le théorème limite central pour des chaînes de Markov fortement ergodiques. Ann. Inst. Henri Poincaré Probab. Stat. 44 280–292.
  • [12] Hervé, L. and Pène, F. (2010). The Nagaev–Guivarc’h method via the Keller–Liverani theorem. Bull. Soc. Math. France 138 415–489.
  • [13] Jensen, J.L. (1989). Asymptotic expansions for strongly mixing Harris recurrent Markov chains. Scand. J. Stat. 16 47–63.
  • [14] Keller, G. and Liverani, C. (1999). Stability of the spectrum for transfer operators. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 28 141–152.
  • [15] Liverani, C. (2003). Invariant measures and their properties. A functional analytic point of view. In Dynamical Systems. Part II. Pubbl. Cent. Ric. Mat. Ennio Giorgi 185–237. Pisa: Scuola Norm. Sup.
  • [16] Meyn, S.P. and Tweedie, R.L. (1993). Markov Chains and Stochastic Stability. London: Springer.
  • [17] Meyn, S.P. and Tweedie, R.L. (1994). Computable bounds for geometric convergence rates of Markov chains. Ann. Appl. Probab. 4 981–1011.
  • [18] Michel, R. and Pfanzagl, J. (1971). The accuracy of the normal approximation for minimum contrast estimates. Z. Wahrsch. Verw. Gebiete 18 73–84.
  • [19] Milhaud, X. and Raugi, A. (1989). Étude de l’estimateur du maximum de vraisemblance dans le cas d’un processus autorégressif: Convergence, normalité asymptotique, vitesse de convergence. Ann. Inst. Henri Poincaré Probab. Stat. 25 383–428.
  • [20] Pfanzagl, J. (1971). The Berry–Esseen bound for minimum contrast estimates. Metrika 17 82–91.
  • [21] Prakasa Rao, B.L.S. (1973). On the rate of convergence of estimators for Markov processes. Z. Wahrsch. Verw. Gebiete 26 141–152.